The really big news is what happened at and as a result of my meeting with the rheumatologist on Wednesday morning.
That was an eye-opening and disturbing experience! I walked away from that meeting with a very different view of the medical profession.
--Yeah. I think it is appropriate to say "the medical profession"--than I did going in.
I mean, I've obviously been having my questions. But here's what struck me on Wednesday.
The rheumatologist looked to be in his early 30s. A very sharp young man. Asian American, for whatever that is worth. (My prejudice: Asian American guys tend to be toward the top of their class. But even without that prejudice, it was obvious to me, he knew his business.)
Upshot of my time with him: "You definitely have rheumatoid arthritis."
He spent about 15 or 20 minutes recounting the evidence for his diagnosis.
So what is to be done?
"Well, we have six drugs we can use--three injectable and three by mouth. We prefer to start with one of the pills."
The pills each have their pros and cons, the weakest--commonly referred to by its patented name, Plaquenil (but known generically as hydroxychloroquine--has the least side effects ("only one," my doctor claimed: "If you don't have your eyes checked at least once a year, it is possible for small particles to collect in your retina and you can become blind. About one in 5,000 patients can suffer that result").
After hearing his descriptions of the other two, I said I'd like to consider the weakest one--the Plaquenil/hydroxychloroquine.
Strange: He seemed, gently, to want to discourage me from that and to take one of the stronger medicines.
I declined. In fact, I questioned his equanimity about the Plaquenil: "I have heard all of the drugs can have rather severe consequences."
No. He flatly denied it. "Plaquenil has only the one potential side effect."
Even supposing he were correct about that--something I seriously doubt, though, at the moment, I was not sure of myself--I told him about my interest in attempting to control the arthritis through diet, as per Barbara Allan's recommendations.
He rolled his eyes and made some comment about nothing working except the six drugs he had to offer.
It was at that point, I think, that my view of "the medical profession" shifted. --I'll say more on that in a moment.
I agreed to try the Plaquenil/hydroxychloroquine and to come back and see him in three months.
As I left his office, I got thinking about what had just happened.
Here's a guy at the beginning of his professional career. He's gone through who-knows-how-many years of high level schooling. He's a sharp guy, full of health . . . and what does he have to look forward to for the next 35 years? Seeing patients like me. Looking at the results of lab tests. Explaining to these patients what the tests mean: "You have rheumatoid arthritis." And then offering these patients their choice of any one of six medicines--his total arsenal of help.
Put another way: He's a drug pusher. Hopefully decent drugs. Hopefully drugs that offer more help than harm. But that's all he can do. Period.
For 35 years.
And how hopeless.
The drugs won't cure anything. At best, they will simply slow down and possibly--hopefully--eliminate the damage of the disease. That's all they can do. Dr. David Brownstein wrote in his June 2009 Natural Way to Health newsletter,
As [rheumatoid arthritis] progresses, conventional physicians often prescribe stronger drugs to suppress the immune system, such as methotrexate and Plaquenil. These drugs are associated with a host of serious adverse effects, including depressed bone marrow function, anemia, low white blood cell count, and low platelet counts. They should not be the primary treatment, because of their toxic side effects.And meanwhile, despite the risks and despite the relatively limited good news he can offer, my rheumatologist seems rather closed to alternatives.
Newer drugs, including Enbrel and Remicade, are second-line drugs for the treatment of rheumatoid arthritis. These drugs block a protein the body produces during the inflammatory process. However, this protein, TNF-alpha, is an important element in the inflammatory process that should not be blocked for the long term. There are serious side effects with drugs that suppress this protein, including life-threatening infections and an increased risk of cancer.
So Wednesday afternoon, I began my hydroxychloroquine therapy. I took one tablet at lunch, and another at dinner. I suffered some very loose bowel movements (not quite diarrhea, but almost) . . . before dinner, late that evening, and yesterday morning as well. Yesterday morning, too, I was so depressed, Sarita thought I was suicidal. I don't think I was quite that low, but I was very low emotionally. I could hear the weary, hopeless, heaviness in my voice even as I felt it in my mind.
Sarita told me she didn't want me to take any more pills.
And within about another four or six hours--about 14 or 16 hours after I took the second hydroxychloroquine, my mood lifted.
I wrote to my doctor just before noon today, told him of my symptoms, said I was scared to take more pills and (now that I have received my detailed reports from the ALCAT people) wanted to test the food sensitivities hypothesis.
"It's OK to hold off on the hydroxychloroquine," he replied. "We can try the food hypothesis."
So that's where we are.
I look forward to seeing how this "food hypothesis" works!